Colorado, 2022Winter Weather in Colorado, March 4 to 7, 2022
March 4 to 7, 2022 · NWS BOU · 9 events in 9 counties and zones
Moderate to heavy snowfall occurred across the mountains, foothills, Palmer Divide and adjacent plains. Storm total accumulations over one to two days were generally 6 to 18 inches in the mountains, 3 to 12 inches in the foothills, and 3 to 6 inches on the Palmer Divide and adjacent plains east into Lincoln County and north through the Denver metro area into Boulder County.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy snowfall occurred across the mountains, foothills, Palmer Divide and adjacent plains. Storm total accumulations over one to two days were generally 6 to 18 inches in the mountains, 3 to 12 inches in the foothills, and 3 to 6 inches on the Palmer Divide and adjacent plains east into Lincoln County and north through the Denver metro area into Boulder County. Lesser accumulations of trace to about 3 inches were observed on the northern plains. Other than the Park Range, the greatest accumulations were observed in and around the southern Front Range Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 4, 3:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 4, 3:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
348 PM MST Fri Mar 4 2022
.SHORT TERM...(This evening through Saturday)
Issued at 252 PM MST Fri Mar 4 2022
An upper level trough approaches from the west bringing mid-level
moisture into the region this afternoon. An embedded shortwave
trough will eject from the main system tonight increasing
precipitation chances. The region will be positioned under the
left exit region of the jet max as it rounds the base of the
trough putting Colorado in an ideal region for large scale ascent
overnight. Showers increase over the mountains early evening
expanding eastward off the mountains in the evening. Temperatures
will be sufficiently above freezing over the plains, so any
precipitation will start out as rain. Lapse rates and CAPE values
indicate that there is sufficient instability around to support a
localized heavier shower or potentially thunder. A surge of cold
air moves across northeast Colorado overnight into the early
morning hours Saturday. This will gradually cool profiles allowing
snow to mix in as it moves from northeast to southwest,
eventually changing over to snow by late morning. Northeast flow
behind the surge of cold air will help anchor the better
precipitation chances to the foothills/adjacent plains to start.
There is good agreement that precipitation shifts northeastward over
the plains late evening into early Saturday. Although, there still
remains a good amount of uncertainty with respect to how this band
develops and locates over the plains Saturday morning. Much of this
uncertainty has been a reflection of the spread in solutions for the
tracking of the main low pressure. Aspects such as precipitation
type and location of best forcing will depend on how north or
south the low tracks. All of these then factor into snow amounts.
Many solutions have trended southward in the development of a more
enhanced area of precipitation over north-northeast plains moving
eastward over the northeast corner of Colorado by mid afternoon.
Model guidance shows indications of frontogenesis extending from
Greeley northeastward on the backside of the closed low which will
act to enhance snow rates up to an inch an hour. Another factor
that will play a role in snow accumulations will be the timing of
the cool air advection as it will factor into the snow transition.
Although there is some spread in the timing and location of snow,
high-resolution guidance pushes this area of precipitation
eastward across the plains late Saturday morning through the
afternoon. Snow accumulations will be in the 3-5 inch range of the
northern- northeast plains with less than 2 inches southward.
Localized higher amounts are possible dependent on if a heavier
band sets up. Mountains will see a range from 2-8 inches by end of
Saturday.
Travel impacts are possible during this period mostly from slippery
road conditions. Gusty winds over the higher mountains (up to 40
mph) and northeast plains (up to 35 mph) may result in areas of
blowing snow Saturday afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 252 PM MST Fri Mar 4 2022
There's a break in the lift Saturday evening, though there will
likely still be some light snow over the mountains and in upslope
areas east of the Front Range. The lift ahead of the next
shortwave rotating around the trough will spread across the area
overnight and should renew widespread snow. While it should mostly
still be light, there will be some enhancement over the ridges and
upslope areas, and also in a deformation zone that will shift from
the northern mountains/northern border areas Sunday morning
southeast across the plains during the day. The QPF from the NBM
looked reasonable here, and that results in another 2-4 inches of
snow for most places. We could need Winter Weather Advisories for
Sunday.
There are some discrepancies about how quickly the QG lift departs
Sunday night, with a trend towards it being faster. There are also
differences over the west and south parts of our area about the
interaction between the departing wave and the next little wave
that passes south of us Monday. Some runs keep the clouds and a
little snow over the south and west parts of the area, up to about
Denver, while others drop the clouds/snow further southwest. For
now, we'll keep some clouds and at least a slight chance of snow
over the central mountains and the southern fringe of our area on
Monday. The northeast part of the plains should be sunny.
On Tuesday, we're in between everything. There's yet another
little low going south of us. It could be close enough to produce
some clouds and a puff of north winds that could keep us cooler
than forecast, but it probably isn't enough for much of a snow
threat.
Handling of the late week trough isn't too bad for this time
range, though of course details matter. There's a trend towards
resolving more than one short wave rotating around the trough, in
addition to a prefrontal wind shift ahead of the lead wave. This
could bring more clouds and a little cooling during the day
Wednesday. The handling of the cold air mass looks a bit more
predictable for us than usual as it's in one piece and shouldn't
matter much whether it's getting pulled southwest into a slower
trough or just south--it gets to us either way. There also doesn't
appear to be a huge temperature gradient behind it. The source
region has temperatures all in the single digits and teens, with
the really cold air far away in Canada's arctic archipelago. So
the details might not matter as much this time. The cold air comes
about Wednesday night and then is overrun by at least the lead
shortwave in the Wednesday night/Thursday time frame and possibly
a second one after that. So it will be colder, probably highs in
the teens or lower 20s, and a period of probably light snow. The
back end of this system and the timing of the end of the cold
air/clouds/snow threat that currently looks like sometime Friday will
depend on the details that aren't agreed on yet.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1000 AM MST Fri Mar 4 2022
VFR conditions are likely through Friday evening. Chances for rain
increase after 00z and any associated showers may bring
conditions into the MVFR category. ILS conditions are possible
overnight, especially after 05z. With some instability present,
there is a chance for a thunderstorm in the evening. Snow will
begin to mix in after midnight changing to light stratiform snow
tomorrow morning. Southwest winds turn northerly this evening
becoming northeast after midnight.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 2 PM MST Saturday for
COZ044-048-050-051.
Winter Weather Advisory from 11 PM this evening to 11 AM MST
Sunday for COZ035-038-042-043.
Winter Weather Advisory until 5 AM MST Monday for COZ031-033-034.
Red Flag Warning until 8 PM MST this evening for COZ241-246-247.
&&
SHORT TERM...Mensch
LONG TERM...Gimmestad
AVIATION...Mensch
Hazardous weather outlook, Mar 4, 11:12 AM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MST Fri Mar 4 2022
COZ030>051-051815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MST Fri Mar 4 2022
...RED FLAG WARNING FOR PALMER DIVIDE UNTIL 8 PM...
...SNOW SPREADING FROM THE MOUNTAINS ONTO THE PLAINS SATURDAY
MORNING...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
This afternoon, there will be critical fire weather conditions
around the Palmer Divide and plains to the east and south due to
low humidity and breezy winds. We have maintained our Red Flag
Warning for this area from 11 AM through 8 PM. Conditions will
improve this evening.
Light snowfall will begin in the high country this afternoon and
increase in coverage and intensity this evening. Travel impacts
are expected, and we have issued a long Winter Weather Advisory
for the Front Range and Park and Gore Ranges from 5 PM this
afternoon through 5 AM Monday. For the lower elevations,
precipitation will start as rain and turn to a mix in the late
evening and overnight. Isolated thunder is also possible for all
areas, primarily late this afternoon or early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The mountains will have periods of snow through Monday, with
snowfall totals of 10 to 20 inches over the higher mountains. The
most likely periods of more significant snow will be Saturday
morning and during the day Sunday. The foothills will have 4 to 12
inches, with the heavier amounts mainly in Boulder and Larimer
counties. The mountain valleys can expect 2 to 6 inches of snow
over the weekend.
The plains will have two main periods of snow. One will be from
the I-25 corridor north of Denver Saturday morning across the
northeast plains during the day. Another period of more widespread
snow is expected Sunday. While most of this snow will be light,
there may be a period of heavier snow in areas north and northeast
of Denver Saturday morning.
An arctic airmass may arrive for next Thursday and Friday with
temperatures near or below zero. Snow is also likely, especially
on Thursday.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from spotters will be appreciated.
Mensch/Gimmestad
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- March 4, 5:00 PM MST to March 6, 7:30 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Moderate to heavy snowfall accumulating 6 to 18 inches over about two days.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- March 4, 5:00 PM MST to March 6, 7:30 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Light to moderate snowfall accumulating 3 to 12 inches over about two days.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 4, 5:00 PM MST to March 6, 7:30 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Light to moderate snowfall accumulating 3 to 12 inches over about two days.
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 4, 11:00 PM MST to March 6, 11:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Light to moderate snowfall accumulating 3 to 9 inches over about a day and a half.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 5, 3:00 AM MST to March 6, 6:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Moderate to heavy snowfall accumulating 3 to 12 inches over about a day and a half.
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 5, 3:00 AM MST to March 6, 6:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Moderate snowfall accumulating 3 to 9 inches over about a day and a half.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 6, 6:00 AM MST to March 7, 12:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Light to moderate snowfall accumulating 2 to 6 inches over about a day.
Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 6, 6:00 AM MST to March 7, 12:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Light to moderate snowfall accumulating 2 to 6 inches over about a day.
Winter Weather, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- March 6, 6:00 AM MST to March 7, 12:00 AM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Light to moderate snowfall accumulating 2 to 6 inches over about a day.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 4 to 5, 2022$800,000 · 1 event
- Winter Weather in South Dakota, March 4 to 7, 202218 events
- Winter Weather in Colorado, March 4 to 7, 202210 events
- Heavy Snow in Wyoming, March 4 to 6, 20227 events
- Winter Storm in California, March 4 to 5, 20226 events
- High Wind and Strong Wind in Arizona, March 4, 2022$500 · 61 kt wind · 4 events
- Heavy Snow in California, March 4 to 5, 20223 events
- High Wind in New Mexico, March 4, 202256 kt wind · 3 events
- Winter Storm and Heavy Snow in Alaska, March 4 to 6, 20223 events
- Heavy Snow and Sleet in Nebraska, March 4 to 5, 20223 events
- Heavy Snow in Nevada, March 4 to 5, 20222 events
- Strong Wind in California, March 4, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007416, 1007417, 1007418, 1009883, 1013928, 1013929, 1009906, 1009909, 1009910.